Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 2, NWS Amarillo, TX

April 13, 1999Oldham County, Texas

NWS Amarillo, TX issued this tornado warning at Apr 13, 1999, 2:13 PM CDT for Oldham County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 13, 1999, 2:13 PM CDT (19:13 UTC)
Expired
Apr 13, 1999, 2:45 PM CDT
In force
32 min
Issued by
NWS Amarillo, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Oldham County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1999-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1999-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KAMA 131916 RRA
TORAMA
TXC359-131945-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
213 PM CDT TUE APR 13 1999

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN OLDHAM COUNTY IN THE TEXAS PANHANDLE

* UNTIL 245 PM CDT

* AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES WEST OF VEGA...
  MOVING NORTHEAST AT 35 MPH.

THIS IS A DANGEROUS STORM SITUATION. DO NOT RUN OUTSIDE TO FIND THE
TORNADO...SEEK SHELTER IMMEDIATELY. MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS OR CUSHIONS TO COVER YOUR BODY.

LAT...LON 3519 10275 3518 10243 3529 10216 3565 10220

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 13, 4:20 AM CDT, 9 hours 53 minutes earlier.

Area forecast discussion, Apr 13, 4:20 AM CDT, 9 hours 53 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
420 AM CDT TUE APR 13 1999

LATEST WATER VAPOR AND IR SATELLITE IMAGERY SHOWS UPPER LEVEL LOW
MOVG SLOWLY EWD ACROSS SWRN AZ...ONCE AGAIN SLOWER AND FURTHER S
THAN EARLIER PROGS. RECENT SFC ANALYSIS SUGGESTS THE ASSOCIATED
PACIFIC COLD FRONT HAS ENTERED W/SW NM...WITH A SFC TROF FORMING
OVER ERN CO INTO EXTRM NERN NM. SUBTROPICAL MOISTURE HAS BEEN
ENTRAINED INTO THE SYSTEM AS WELL...WITH SHOWERS AND TSTMS BREAKING
OUT OVER SW TX AND SERN NM. THIS AREA OF PRECIP IS BEING AIDED BY
DIFFLUENT PATTERN AHEAD OF THE UPPER LOW. LOW LVL MOISTURE CONTINUES
STREAMING NWWD AS WELL...SO IT APPEARS FCST AREA WILL HAVE A DECENT
SHOT AT PRECIP TODAY INTO AT LEAST PART OF WED.

EXPECT THE SW LOW TO CONTINUE ITS EWD JOURNEY AS UPSTREAM KICKER IN
THE NRN STREAM IS WELL WITHIN THE 20 DEGREES LATITUDE...SO ITS
INFLUENCE ON THE SW LOW HAS COMMENCED VIA HENRYS RULE. AS FOR THE
SHORT RANGE MODEL PREFERENCE...THE 00Z ETA STILL INSISTS ON BEING
THE FASTEST WITH HANDLING THE LOW...WHILE AVN/NGM ARE SLOWER AND ARE
PREFERRED. WILL COMMENT THAT THE 00Z AVN HAS A MORE SRN TRACK
COMPARED TO ITS EARLIER RUNS...WHICH SEEMS REASONABLE IN VIEW OF THE
DVLPG NW FLOW ALOFT COURTESY OF THE EVENTUAL PHASING WITH THE NRN
STREAM SYSTEM. PLAN ON BRINGING THE UPPER LOW THRU CNTRL/SRN NM
TODAY...TOWARDS THE NM/TX STATE LINE AROUND 12Z WED...THEN ACROSS W
TX INTO EXTRM NRN TX/SRN OK ALONG THE RED RIVER BY 00Z THU.
TIMINGWISE...BEST THREAT OF PRECIP WILL BE TODAY AND TNGT...
DIMINISHING W TO E WED. ONE BIG FLY IN THE OINTMENT IS THE DRY SLOT
DVLPG ON SATELLITE AND PROGGED BY ALL MODELS TO AFFECT MUCH OF
WRN/SWRN PART OF FCST AREA LATE TODAY OR TNGT. TOUGH CALL AT THIS
TIME TO DETERMINE HOW THIS WILL PLAY OUT...BUT FUTURE SHIFTS WILL
NEED TO WATCH ITS EVOLUTION. CONFIDENCE IN THE POTENTIAL FOR SVR WX
HIGH ENOUGH TO MAINTAIN MENTION IN THE ZONES...AND BASED ON PROGS SEE
LITTLE REASON TO DISAGREE WITH SPC DAY 1 OUTLOOK. ALSO...DVLPG COLD
FRONTAL BOUNDARY TO OUR N LATER TODAY SHOULD SLIP SWD INTO THE AREA
LATE TNGT OR EARLY WED...WITH SHARPLY COOLER TEMPS. SOME CONCERN FOR
LOCALLY HEAVY RAINFALL...ESPECIALLY OK PNHDL AS THIS BOUNDARY
ORGANIZES. FOR NOW...WILL OPT TO LEAVE OUT OF ZONES DUE TO
UNCERTAINTY IN DRY SLOT EVOLUTION AND TIMING OF THIS FRONT ITSELF.
LATER SHIFTS WILL ALSO NEED TO WATCH THIS AS WELL.

WRAPAROUND MOISTURE FOR WED WARRANTS RETAINING LOW TO CHC POPS SRN
SECTIONS AND SLIGHTLY HIGHER ACROSS THE N...WITH IMPROVING CONDITIONS
LATER WED AND WED EVENING. EXTENDED MODELS IN GENERAL AGREEMENT WITH
WRN US RIDGE AND DEEP ERN US TROF. THIS IS MAINLY A DRY WX PATTERN.
PLAN ON GOING WITH THAT ALONG WITH SOME TWEEKING OF TEMPS ESPECIALLY
EARLY IN THE PERIOD AS COOL HIGH PRESSURE SETTLES IN BEHIND EXITING
SW LOW. PRELIM VALUES FOLLOW.

DHT 66/38/51  673
GUY 66/43/53  673
AMA 69/43/54  672

.AMA...
TX...NONE.
OK...NONE.

ANDRADE

In the hours before

Special weather statement, Apr 13, 1:16 PM CDT, 57 minutes before
OKZ001>003-TXZ001>020-141200-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
116 PM CDT TUE APR 13 1999

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING OVER THE SOUTH-CENTRAL AND SOUTHEASTERN TEXAS PANHANDLE.
THE MODERATE RISK AREA IS ALONG AND SOUTHEAST OF A LINE FROM 20 MILES
SOUTH OF CANYON TO JUST SOUTHEAST OF AMARILLO EXTENDING EAST TO
15 MILES SOUTH OF WHEELER. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE REMAINDER OF THE TEXAS PANHANDLE AND
ACROSS THE OKLAHOMA PANHANDLE EAST OF BOISE CITY.

A STRONG UPPER LOW PRESSURE SYSTEM WILL PUSH INTO EAST-CENTRAL NEW
MEXICO THIS AFTERNOON AS A DRYLINE FORMS AND PUSHES EAST ACROSS
THE SOUTHERN TEXAS PANHANDLE. SCATTERED TO NUMEROUS THUNDERSTORMS
ARE EXPECTED ACROSS BOTH THE TEXAS AND OKLAHOMA PANHANDLES THROUGH
TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL...BUT TORNADOES WILL
ALSO BE POSSIBLE SOUTH AND EAST OF AMARILLO NEAR THE DRYLINE.

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
ACTIVATION LATER THIS AFTERNOON AND EVENING.

BROYLES
Special weather statement, Apr 13, 1:16 PM CDT, 57 minutes before
OKZ001>003-TXZ001>020-141200-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
116 PM CDT TUE APR 13 1999

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING OVER THE SOUTH-CENTRAL AND SOUTHEASTERN TEXAS PANHANDLE.
THE MODERATE RISK AREA IS ALONG AND SOUTHEAST OF A LINE FROM 20 MILES
SOUTH OF CANYON TO JUST SOUTHEAST OF AMARILLO EXTENDING EAST TO
15 MILES SOUTH OF WHEELER. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE REMAINDER OF THE TEXAS PANHANDLE AND
ACROSS THE OKLAHOMA PANHANDLE EAST OF BOISE CITY.

A STRONG UPPER LOW PRESSURE SYSTEM WILL PUSH INTO EAST-CENTRAL NEW
MEXICO THIS AFTERNOON AS A DRYLINE FORMS AND PUSHES EAST ACROSS
THE SOUTHERN TEXAS PANHANDLE. SCATTERED TO NUMEROUS THUNDERSTORMS
ARE EXPECTED ACROSS BOTH THE TEXAS AND OKLAHOMA PANHANDLES THROUGH
TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL...BUT TORNADOES WILL
ALSO BE POSSIBLE SOUTH AND EAST OF AMARILLO NEAR THE DRYLINE.

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
ACTIVATION LATER THIS AFTERNOON AND EVENING.

BROYLES

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 10:28 AM CDTSevere Thunderstorm WarningAMAHutchinson, Moore47 min
Apr 13, 11:02 AM CDTSevere Thunderstorm WarningAMAHansford28 min
Apr 13, 11:14 AM CDTSevere Thunderstorm WarningAMADeaf Smith46 min
Apr 13, 11:34 AM CDTSevere Thunderstorm WarningAMAOchiltree56 min
Apr 13, 11:49 AM CDTSevere Thunderstorm WarningAMAOldham41 min
Apr 13, 12:00 PM CDTSevere Thunderstorm WarningAMALipscomb45 min
Apr 13, 1:58 PM CDTSevere Thunderstorm WarningAMAOldham62 min
Apr 13, 2:39 PM CDTSevere Thunderstorm WarningAMAPotter66 min
Apr 13, 2:52 PM CDTTornado WarningAMAPotter23 min
Apr 13, 3:10 PM CDTSevere Thunderstorm WarningAMARandall50 min
Apr 13, 3:41 PM CDTSevere Thunderstorm WarningAMACarson, Potter64 min
Apr 13, 3:48 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall57 min
Apr 13, 4:53 PM CDTSevere Thunderstorm WarningAMAGray67 min
Apr 13, 6:10 PM CDTSevere Thunderstorm WarningAMACollingsworth50 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.